Lie theory for nilpotent $L_\infty$-algebras

Abstract

The Deligne groupoid is a functor from nilpotent differential graded Lie algebras concentrated in positive degrees to groupoids; in the special case of Lie algebras over a field of characteristic zero, it gives the associated simply connected Lie group. We generalize the Deligne groupoid to a functor $\gamma$ from $L_\infty$-algebras concentrated in degree $>-n$ to $n$-groupoids. (We actually construct the nerve of the $n$-groupoid, which is an enriched Kan complex.) The construction of gamma is quite explicit (it is based on Dupont’s proof of the de Rham theorem) and yields higher dimensional analogues of holonomy and of the Campbell-Hausdorff formula.

In the case of abelian $L_\infty$ algebras (i.e., chain complexes), the functor $\gamma$ is the Dold-Kan simplicial set.

  • [Ashley] N. Ashley, "Simplicial $T$-complexes and crossed complexes: a nonabelian version of a theorem of Dold and Kan," Dissertationes Math. $($Rozprawy Mat.$)$, vol. 265, p. 61, 1988.
    @article{Ashley, MRKEY = {959431},
      AUTHOR = {Ashley, N.},
      TITLE = {Simplicial {$T$}-complexes and crossed complexes: a nonabelian version of a theorem of {D}old and {K}an},
      INVNOTE = {With a preface by Ronald Brown},
      JOURNAL = {Dissertationes Math. $($Rozprawy Mat.$)$},
      FJOURNAL = {Polska Akademia Nauk. Instytut Matematyczny. Dissertationes Mathematicae. Rozprawy Matematyczne},
      VOLUME = {265},
      YEAR = {1988},
      PAGES = {61},
      ISSN = {0012-3862},
      CODEN = {DSMAAH},
      MRCLASS = {55Q99 (18G30 18G55 20L15 55U10)},
      MRNUMBER = {89k:55028},
      ZBLNUMBER = {1003.55500},
      MRREVIEWER = {Timothy Porter},
      }
  • [Beke] Go to document T. Beke, "Higher \vCech theory," $K$-Theory, vol. 32, iss. 4, pp. 293-322, 2004.
    @article{Beke, MRKEY = {2112899},
      AUTHOR = {Beke, Tibor},
      TITLE = {Higher \v{C}ech theory},
      JOURNAL = {$K$-Theory},
      FJOURNAL = {$K$-Theory. An Interdisciplinary Journal for the Development, Application, and Influence of $K$-Theory in the Mathematical Sciences},
      VOLUME = {32},
      YEAR = {2004},
      NUMBER = {4},
      PAGES = {293--322},
      ISSN = {0920-3036},
      CODEN = {KTHEEO},
      MRCLASS = {18F20 (18G55 55N30)},
      MRNUMBER = {2005i:18007},
      ZBLNUMBER = {1070.18008},
      MRREVIEWER = {Daniel C. Isaksen},
      DOI = {10.1007/s10977-004-0840-0},
      }
  • [BG] A. K. Bousfield and V. K. A. M. Gugenheim, On ${ PL}$ de Rham Theory and Rational Homotopy Type, , 1976.
    @book{BG, MRKEY = {0425956},
      AUTHOR = {Bousfield, A. K. and Gugenheim, V. K. A. M.},
      TITLE = {On {${\rm PL}$} de {R}ham {T}heory and Rational Homotopy Type},
      SERIES = {Mem. Amer. Math. Soc.},
      NUMBER = {8:179},
      YEAR = {1976},
      PAGES = {ix+94},
      ISSN = {0065-9266},
      MRCLASS = {55D15 (58A10)},
      MRNUMBER = {54 \#13906},
      MRREVIEWER = {Jean-Michel Lemaire},
      ZBLNUMBER = {0338.55008},
      }
  • [Dakin] M. K. Dakin, Kan complexes and multiple groupoid structures, Univ. Amiens, 1983.
    @book{Dakin, MRKEY = {766238},
      AUTHOR = {Dakin, M. K.},
      TITLE = {Kan complexes and multiple groupoid structures},
      INVBOOKTITLE = {Mathematical sketches, 32},
      SERIES = {Esquisses Math.},
      NUMBER = {32},
      PAGES = {xi+92},
      PUBLISHER = {Univ. Amiens},
      INVADDRESS = {Amiens},
      YEAR = {1983},
      MRCLASS = {55U10 (18G30)},
      MRNUMBER = {766238},
      ZBLNUMBER = {0566.55010},
      }
  • [Deligne] Go to document P. Deligne, Letter to L. Breen, Feb. 28, 1994.
    @misc{Deligne,
      author = {P. Deligne},
      title = {letter to {L}. {B}reen, Feb.~28},
      YEAR = {1994},
      url = {http://math.northwestern.edu/~getzler/Papers/deligne.pdf},
      }
  • [Dold] Go to document A. Dold, "Homology of symmetric products and other functors of complexes," Ann. of Math., vol. 68, pp. 54-80, 1958.
    @article{Dold, MRKEY = {0097057},
      AUTHOR = {Dold, Albrecht},
      TITLE = {Homology of symmetric products and other functors of complexes},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {68},
      YEAR = {1958},
      PAGES = {54--80},
      ISSN = {0003-486X},
      MRCLASS = {55.00},
      MRNUMBER = {20 \#3537},
      ZBLNUMBER = {0082.37701},
      MRREVIEWER = {Sze-tsen Hu},
      DOI = {10.2307/1970043},
      }
  • [Dupont] Go to document J. L. Dupont, "Simplicial de Rham cohomology and characteristic classes of flat bundles," Topology, vol. 15, iss. 3, pp. 233-245, 1976.
    @article{Dupont, MRKEY = {0413122},
      AUTHOR = {Dupont, Johan L.},
      TITLE = {Simplicial de {R}ham cohomology and characteristic classes of flat bundles},
      JOURNAL = {Topology},
      FJOURNAL = {Topology. An International Journal of Mathematics},
      VOLUME = {15},
      YEAR = {1976},
      NUMBER = {3},
      PAGES = {233--245},
      ISSN = {0040-9383},
      MRCLASS = {57D20},
      MRNUMBER = {54 \#1243},
      ZBLNUMBER = {0331.55012},
      MRREVIEWER = {Ph. Tondeur},
      DOI = {10.1016/0040-9383(76)90038-0},
      }
  • [DupontBook] J. L. Dupont, Curvature and Characteristic Classes, New York: Springer-Verlag, 1978.
    @book{DupontBook, MRKEY = {0500997},
      AUTHOR = {Dupont, Johan L.},
      TITLE = {Curvature and Characteristic Classes},
      SERIES = {Lecture Notes in Math.},
      NUMBER = {640},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1978},
      PAGES = {viii+175},
      ISBN = {3-540-08663-3},
      MRCLASS = {57D20 (53-02)},
      MRNUMBER = {58 \#18477},
      ZBLNUMBER = {0373.57009},
      MRREVIEWER = {D. Lehmann},
      }
  • [Duskin] J. Duskin, "Higher-dimensional torsors and the cohomology of topoi: the abelian theory," in Applications of Sheaves, Fourman, M. P., Mulvey, C. J., and Scott, D. S., Eds., New York: Springer-Verlag, 1979, pp. 255-279.
    @incollection{Duskin, MRKEY = {555549},
      AUTHOR = {Duskin, J.},
      EDITOR = {Fourman, Michael P. and Mulvey, Christopher J. and Scott, Dana S.},
      TITLE = {Higher-dimensional torsors and the cohomology of topoi: the abelian theory},
      FBOOKTITLE = {Applications of {S}heaves (Proc. Res. Sympos. Appl. Sheaf Theory to Logic, Algebra and Anal., Univ. Durham, Durham, 1977)},
      BOOKTITLE = {Applications of {S}heaves},
      VENUE = {Univ. Durham, 1977},
      SERIES = {Lecture Notes in Math.},
      NUMBER = {753},
      PAGES = {255--279},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1979},
      MRCLASS = {18B25 (14F20 14L25)},
      MRNUMBER = {82c:18006},
      ZBLNUMBER = {0444.18014},
      MRREVIEWER = {R. T. Hoobler},
      }
  • [DuskinNerve] J. W. Duskin, "Simplicial matrices and the nerves of weak $n$-categories. I: Nerves of bicategories," Theory Appl. Categ., vol. 9, pp. 198-308, 2001.
    @article{DuskinNerve, MRKEY = {1897816},
      AUTHOR = {Duskin, John W.},
      TITLE = {Simplicial matrices and the nerves of weak {$n$}-categories. {I}: {N}erves of bicategories},
      INVNOTE = {CT2000 Conference (Como)},
      JOURNAL = {Theory Appl. Categ.},
      FJOURNAL = {Theory and Applications of Categories},
      VOLUME = {9},
      YEAR = {2001},
      FYEAR = {2001/02},
      PAGES = {198--308},
      ISSN = {1201-561X},
      MRCLASS = {18D05 (18G30 55P15 55U10)},
      MRNUMBER = {2003f:18005},
      ZBLNUMBER = {1046.18009},
      MRREVIEWER = {R. H. Street},
      }
  • [EM] Go to document S. Eilenberg and S. Mac Lane, "On the groups of $H(\Pi,n)$. I," Ann. of Math., vol. 58, pp. 55-106, 1953.
    @article{EM, MRKEY = {0056295},
      AUTHOR = {Eilenberg, Samuel and Mac Lane, Saunders},
      TITLE = {On the groups of {$H(\Pi,n)$}. {I}},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {58},
      YEAR = {1953},
      PAGES = {55--106},
      ISSN = {0003-486X},
      MRCLASS = {56.0X},
      MRNUMBER = {15,54b},
      ZBLNUMBER = {0050.39304},
      MRREVIEWER = {P. J. Hilton},
      DOI = {10.2307/1969820},
      }
  • [FL] Go to document Z. Fiedorowicz and J. Loday, "Crossed simplicial groups and their associated homology," Transactions Amer. Math. Soc., vol. 326, iss. 1, pp. 57-87, 1991.
    @article{FL, MRKEY = {998125},
      AUTHOR = {Fiedorowicz, Zbigniew and Loday, Jean-Louis},
      TITLE = {Crossed simplicial groups and their associated homology},
      JOURNAL = {Transactions Amer. Math. Soc.},
      FJOURNAL = {Transactions of the American Mathematical Society},
      VOLUME = {326},
      YEAR = {1991},
      NUMBER = {1},
      PAGES = {57--87},
      ISSN = {0002-9947},
      CODEN = {TAMTAM},
      MRCLASS = {18F25 (18D05 19D55 20F36 55U10)},
      MRNUMBER = {91j:18018},
      ZBLNUMBER = {0755.18005},
      MRREVIEWER = {Ronald Brown},
      DOI = {10.2307/2001855},
      }
  • [darboux] Go to document E. Getzler, "A Darboux theorem for Hamiltonian operators in the formal calculus of variations," Duke Math. J., vol. 111, iss. 3, pp. 535-560, 2002.
    @article{darboux, MRKEY = {1885831},
      AUTHOR = {Getzler, Ezra},
      TITLE = {A {D}arboux theorem for {H}amiltonian operators in the formal calculus of variations},
      JOURNAL = {Duke Math. J.},
      FJOURNAL = {Duke Mathematical Journal},
      VOLUME = {111},
      YEAR = {2002},
      NUMBER = {3},
      PAGES = {535--560},
      ISSN = {0012-7094},
      CODEN = {DUMJAO},
      MRCLASS = {32G34 (37K05 55P62)},
      MRNUMBER = {2003e:32026},
      ZBLNUMBER = {1100.32008},
      MRREVIEWER = {Olivier G. Schiffmann},
      DOI = {10.1215/S0012-7094-02-11136-3},
      }
  • [Glenn] Go to document P. G. Glenn, "Realization of cohomology classes in arbitrary exact categories," J. Pure Appl. Algebra, vol. 25, iss. 1, pp. 33-105, 1982.
    @article{Glenn, MRKEY = {660389},
      AUTHOR = {Glenn, Paul G.},
      TITLE = {Realization of cohomology classes in arbitrary exact categories},
      JOURNAL = {J. Pure Appl. Algebra},
      FJOURNAL = {Journal of Pure and Applied Algebra},
      VOLUME = {25},
      YEAR = {1982},
      NUMBER = {1},
      PAGES = {33--105},
      ISSN = {0022-4049},
      CODEN = {JPAAA},
      MRCLASS = {18G30 (14F20 18G10 20L17)},
      MRNUMBER = {83j:18016},
      ZBLNUMBER = {0487.18015},
      MRREVIEWER = {M. Barr},
      DOI = {10.1016/0022-4049(82)90094-9},
      }
  • [GM] Go to document W. M. Goldman and J. J. Millson, "The deformation theory of representations of fundamental groups of compact Kähler manifolds," Inst. Hautes Études Sci. Publ. Math., vol. 67, pp. 43-96, 1988.
    @article{GM, MRKEY = {972343},
      AUTHOR = {Goldman, William M. and Millson, John J.},
      TITLE = {The deformation theory of representations of fundamental groups of compact {K}ähler manifolds},
      JOURNAL = {Inst. Hautes Études Sci. Publ. Math.},
      FJOURNAL = {Institut des Hautes Études Scientifiques. Publications Mathématiques},
      VOLUME = {67},
      YEAR = {1988},
      PAGES = {43--96},
      ISSN = {0073-8301},
      CODEN = {PMIHA6},
      MRCLASS = {32G10 (22E45 32C10)},
      MRNUMBER = {90b:32041},
      ZBLNUMBER = {0678.53059},
      MRREVIEWER = {H. Kerner},
      URL = {http://www.numdam.org/item?id=PMIHES_1988__67__43_0},
      }
  • [Hinich] Go to document V. Hinich, "Descent of Deligne groupoids," Internat. Math. Res. Notices, vol. 5, pp. 223-239, 1997.
    @article{Hinich, MRKEY = {1439623},
      AUTHOR = {Hinich, Vladimir},
      TITLE = {Descent of {D}eligne groupoids},
      JOURNAL = {Internat. Math. Res. Notices},
      FJOURNAL = {International Mathematics Research Notices},
      YEAR = {1997},
      VOLUME = {5},
      PAGES = {223--239},
      ISSN = {1073-7928},
      MRCLASS = {22E47 (22E41)},
      MRNUMBER = {98h:22019},
      ZBLNUMBER = {0948.22016},
      MRREVIEWER = {William M. McGovern},
      DOI = {10.1155/S1073792897000160},
      }
  • [Kan] Go to document D. M. Kan, "Functors involving c.s.s. complexes," Trans. Amer. Math. Soc., vol. 87, pp. 330-346, 1958.
    @article{Kan, MRKEY = {0131873},
      AUTHOR = {Kan, Daniel M.},
      TITLE = {Functors involving c.s.s. complexes},
      JOURNAL = {Trans. Amer. Math. Soc.},
      FJOURNAL = {Transactions of the American Mathematical Society},
      VOLUME = {87},
      YEAR = {1958},
      PAGES = {330--346},
      ISSN = {0002-9947},
      MRCLASS = {55.25},
      MRNUMBER = {24 \#A1720},
      ZBLNUMBER = {0090.39001},
      MRREVIEWER = {D. Puppe},
      DOI = {10.2307/1993103},
      }
  • [LM] Go to document T. Lada and M. Markl, "Strongly homotopy Lie algebras," Comm. Algebra, vol. 23, iss. 6, pp. 2147-2161, 1995.
    @article{LM, MRKEY = {1327129},
      AUTHOR = {Lada, Tom and Markl, Martin},
      TITLE = {Strongly homotopy {L}ie algebras},
      JOURNAL = {Comm. Algebra},
      FJOURNAL = {Communications in Algebra},
      VOLUME = {23},
      YEAR = {1995},
      NUMBER = {6},
      PAGES = {2147--2161},
      ISSN = {0092-7872},
      CODEN = {COALDM},
      MRCLASS = {16S30 (17B35 18G99)},
      MRNUMBER = {96d:16039},
      ZBLNUMBER = {0999.17019},
      MRREVIEWER = {Stanis{\l}aw Betley},
      DOI = {10.1080/00927879508825335},
      }
  • [LS] Go to document L. Lambe and J. Stasheff, "Applications of perturbation theory to iterated fibrations," Manuscripta Math., vol. 58, iss. 3, pp. 363-376, 1987.
    @article{LS, MRKEY = {893160},
      AUTHOR = {Lambe, Larry and Stasheff, Jim},
      TITLE = {Applications of perturbation theory to iterated fibrations},
      JOURNAL = {Manuscripta Math.},
      FJOURNAL = {Manuscripta Mathematica},
      VOLUME = {58},
      YEAR = {1987},
      NUMBER = {3},
      PAGES = {363--376},
      ISSN = {0025-2611},
      CODEN = {MSMHB2},
      MRCLASS = {55R20 (55P45 57T30)},
      MRNUMBER = {89d:55041},
      ZBLNUMBER = {0632.55011},
      MRREVIEWER = {C.-F. B{ö}digheimer},
      DOI = {10.1007/BF01165893},
      }
  • [May] P. J. May, Simplicial Objects in Algebraic Topology, Chicago, IL: University of Chicago Press, 1992.
    @book{May, MRKEY = {1206474},
      AUTHOR = {May, J. Peter},
      TITLE = {Simplicial {O}bjects in {A}lgebraic {T}opology},
      SERIES = {Chicago Lectures in Math.},
      INVNOTE = {Reprint of the 1967 original},
      PUBLISHER = {University of Chicago Press},
      ADDRESS = {Chicago, IL},
      YEAR = {1992},
      PAGES = {viii+161},
      ISBN = {0-226-51181-2},
      MRCLASS = {55U10},
      MRNUMBER = {93m:55025},
      ZBLNUMBER = {0769.55001},
      MRREVIEWER = {Donald M. Davis},
      }
  • [NR] Go to document A. Nijenhuis and R. W. Richardson Jr., "Cohomology and deformations in graded Lie algebras," Bull. Amer. Math. Soc., vol. 72, pp. 1-29, 1966.
    @article{NR, MRKEY = {0195995},
      AUTHOR = {Nijenhuis, Albert and Richardson, Jr., R. W.},
      TITLE = {Cohomology and deformations in graded {L}ie algebras},
      JOURNAL = {Bull. Amer. Math. Soc.},
      FJOURNAL = {Bulletin of the American Mathematical Society},
      VOLUME = {72},
      YEAR = {1966},
      PAGES = {1--29},
      ISSN = {0002-9904},
      MRCLASS = {17.30 (16.90)},
      MRNUMBER = {33 \#4190},
      ZBLNUMBER = {0136.30502},
      MRREVIEWER = {G. Leger},
      DOI = {10.1090/S0002-9904-1966-11401-5},
      }
  • [Paoli] S. Paoli, "Semistrict Tamsamani $n$-groupoids and connected $n$-types," , preprint , 2007.
    @techreport{Paoli,
      author = {S. Paoli},
      TITLE = {Semistrict {T}amsamani $n$-groupoids and connected $n$-types},
      YEAR = {2007},
      TYPE = {preprint},
      ARXIV = {math/0701655v2},
      }
  • [Quillen] Go to document D. Quillen, "Rational homotopy theory," Ann. of Math., vol. 90, pp. 205-295, 1969.
    @article{Quillen, MRKEY = {0258031},
      AUTHOR = {Quillen, Daniel},
      TITLE = {Rational homotopy theory},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {90},
      YEAR = {1969},
      PAGES = {205--295},
      ISSN = {0003-486X},
      MRCLASS = {55.40},
      MRNUMBER = {41 \#2678},
      ZBLNUMBER = {0191.53702},
      MRREVIEWER = {J. F. Adams},
      DOI = {10.2307/1970725},
      }
  • [Sullivan] Go to document D. Sullivan, "Infinitesimal computations in topology," Inst. Hautes Études Sci. Publ. Math., vol. 47, pp. 269-331, 1977.
    @article{Sullivan, MRKEY = {0646078},
      AUTHOR = {Sullivan, Dennis},
      TITLE = {Infinitesimal computations in topology},
      JOURNAL = {Inst. Hautes Études Sci. Publ. Math.},
      FJOURNAL = {Institut des Hautes Études Scientifiques. Publications Mathématiques},
      VOLUME = {47},
      YEAR = {1977},
      PAGES = {269--331},
      FPAGES = {269--331 (1978)},
      ISSN = {0073-8301},
      MRCLASS = {57D99 (55D99 58A10)},
      MRNUMBER = {58 \#31119},
      ZBLNUMBER = {0374.57002},
      MRREVIEWER = {J. F. Adams},
      URL = {http://www.numdam.org/item?id=PMIHES_1977__47__269_0},
      }
  • [Whitney] H. Whitney, Geometric Integration Theory, Princeton, NJ: Princeton Univ. Press, 1957.
    @book{Whitney, MRKEY = {0087148},
      AUTHOR = {Whitney, Hassler},
      TITLE = {Geometric Integration Theory},
      PUBLISHER = {Princeton Univ. Press},
      ADDRESS = {Princeton, NJ},
      YEAR = {1957},
      PAGES = {xv+387},
      MRCLASS = {53.0X},
      MRNUMBER = {19,309c},
      ZBLNUMBER = {0083.28204},
      MRREVIEWER = {H. Samelson},
      }
  • [kuranishi] Go to document M. Kuranishi, "On the locally complete families of complex analytic structures," Ann. of Math. (2), vol. 75, pp. 536-577, 1962.
    @article {kuranishi, MRKEY = {MR0141139},
      AUTHOR = {Kuranishi, M.},
      TITLE = {On the locally complete families of complex analytic structures},
      JOURNAL = {Ann. of Math. (2)},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {75},
      YEAR = {1962},
      PAGES = {536--577},
      ISSN = {0003-486X},
      MRCLASS = {57.70 (32.47)},
      MRNUMBER = {25 \#4550},
      DOI = {10.2307/1970211},
      ZBLNUMBER = {0106.15303},
      MRREVIEWER = {C. B. Morrey, Jr.},
      }

Authors

Ezra Getzler

Department of Mathematics
Northwestern University
2033 Sheridan Road
Evanston, IL 60208-2730
United States